Skip to main content
Log in

Tight geodesics in the curve complex

  • Published:
Inventiones mathematicae Aims and scope


The curve graph, \(\mathcal{G}\), associated to a compact surface Σ is the 1-skeleton of the curve complex defined by Harvey. Masur and Minsky showed that this graph is hyperbolic and defined the notion of a tight geodesic therein. We prove some finiteness results for such geodesics. For example, we show that a slice of the union of tight geodesics between any pair of points has cardinality bounded purely in terms of the topological type of Σ. We deduce some consequences for the action of the mapping class group on \(\mathcal{G}\). In particular, we show that it satisfies an acylindricity condition, and that the stable lengths of pseudoanosov elements are rational with bounded denominator.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Bell, G., Fujiwara, K.: The asymptotic dimension of a curve graph is finite. To appear in J. Lond. Math. Soc.

  2. Bestvina, M., Fujiwara, K.: Bounded cohomology of subgroups of the mapping class groups. Geom. Topol. 6, 69–89 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  3. Bowditch, B.H.: Relatively hyperbolic groups. Preprint, Southampton (1999)

    Google Scholar 

  4. Bowditch, B.H.: Intersection numbers and the hyperbolicity of the curve complex. J. Reine Angew. Math. 598, 105–129 (2006)

    MATH  MathSciNet  Google Scholar 

  5. Bowditch, B.H.: Systems of bands in hyperbolic 3-manifolds. To appear in Pac. J. Math.

  6. Bowditch, B.H.: Length bounds on curves arising from tight geodesics. To appear in Geom. Funct. Anal.

  7. Canary, R.D., Epstein, D.B.A., Green, P.: Notes on notes of Thurston. In: Epstein, D.B.A., ed., Analytic and Geometric Aspects of Hyperbolic Space. Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 3–92. Cambridge University Press, Cambridge (1987)

    Google Scholar 

  8. Delzant, T.: Sous-groupes distingués et quotients des groupes hyperboliques. Duke Math. J. 83, 661–682 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  9. Ghys, E., de la Harpe, P. (eds.): Sur les groupes hyperboliques d’après Mikhael Gromov. Prog. Math., vol. 83. Birkhäuser, Boston (1990)

  10. Gromov, M.: Hyperbolic groups. In: Gersten, S.M., ed., Essays in Group Theory. Math. Sci. Res. Inst. Publ., vol. 8, pp. 75–263. Springer, New York (1988)

    Google Scholar 

  11. Gromov, M., LaFontaine, J., Pansu, P. (eds.): Metric structures for Reimannian and non-Riemannian spaces. Prog. Math., vol. 152. Birkhäuser, Boston (1998)

  12. Harer, J.L.: The virtual cohomological dimension of the mapping class groups of orientable surfaces. Invent. Math. 84, 157–176 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  13. Harvey, W.J.: Boundary structure of the modular group. In: Kra, I., Maskit, B. (eds.), Riemann Surfaces and Related Topics. Proceedings of the 1978 Stony Brook Conference. Ann. Math. Stud., vol. 97, pp. 245–251. Princeton University Press, Princeton (1981)

    Google Scholar 

  14. Ivanov, N.V.: Automorphism of complexes of curves and of Teichmüller spaces. Int. Math. Res. Not. 14, 651–666 (1997)

    Article  Google Scholar 

  15. Kida, Y.: The mapping class group from the viewpoint of measure equivalence theory. To appear in Mem. Am. Math. Soc.

  16. Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves I: hyperbolicity. Invent. Math. 138, 103–149 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  17. Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves II: hierarchical structure. Geom. Funct. Anal. 10, 902–974 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  18. Minsky, Y.N.: The classification of Kleinian surface groups I: Models and bounds. Preprint, Stony Brook (2002)

  19. Sela, Z.: Acylindrical accessibility for groups. Invent. Math. 129, 527–565 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  20. Shackleton, K.J.: A computational acylindricity theorem for the mapping class group. Preprint, Southampton (2005)

Download references

Author information

Authors and Affiliations


Additional information

Mathematics Subject Classification (2000)


Rights and permissions

Reprints and permissions

About this article

Cite this article

Bowditch, B. Tight geodesics in the curve complex. Invent. math. 171, 281–300 (2008).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: